According to recent data, about 20% of the United States population will suffer with some form of gastroesophageal reflux disease (GERD) in a given year. GERD is essentially chronic acid reflux, and it is becoming more common and more severe. Hospitalization for GERD rose by more than 200% between the years of 1998 and 2005.
Understanding Acid Reflux
Acid reflux occurs when stomach acid flows from the stomach up into the esophagus. This reversed flow is called reflux, and it causes the lining of the esophagus to become irritated. Anyone can experience acid reflux, and develop GERD including babies and children. It is caused by a weak esophageal sphincter. Numerous things can cause this weakness, including excessive eating, being overweight, pregnancy, tight clothing around the stomach, exposure to smoke, and a hiatal hernia.
It’s also possible that some foods can make acid reflux worse. While food triggers vary from person to person, some are more common than others. The most common culprits include citrus, fatty foods, fried foods, chocolate, alcohol, coffee, and carbonated beverages.
Potential Side Effects
With the increase instances of acid reflux and GERD, prescriptions for medications that treat these conditions have also increased. Proton pump inhibitors (PPIs) are the most common. Popular brands include Prilosec, Prevacid, and Nexium. These medications stop acid production in the stomach and reduce symptoms.
Two recent studies are causing concern. One indicates PPIs may increase the incidence of dementia and chronic kidney disease. This is in addition to the concerns that PPIs may increase the risk of pneumonia, be related to magnesium deficits, and weaken bones. While patients should consult their physician and pharmacist for more information, it may be in their best interest to provide the latest research so they are able to ask about the risk to benefit ratio.
With the exception of very few medical cases, most people should not be on these medications for the long term. However, very few of them are aware of the risks associated with continuing to use them for non life-threatening conditions such as Barrett’s esophagus.
The problem with the relief that these products provide, is that leaving that relief behind can feel like torture. Encourage patients who are discontinuing their use to learn about lifestyle changes they can implement to make the process easier, and also suggest talking to their doctor about slowly coming off the medication.